About the Journal | Editorial Board | Instructions to Contributors | Submission & Review | Advertise with Us | Subscribe to E- Alerts
Sitemap | Feedback | Follow Us 
Advanced search
The Official Scientific Journal of Delhi Ophthalmological Society
Corneal Ulcer Following Prolonged Topical Chloroquine Phosphate
Samarth Mishra, Sudeep Das
Sankara Eye Hospital, Samarjhola, Ganjam, Odisha, India
Corresponding Author:
Samarth Mishra 
MBBS, MS
Sankara Eye Hospital, Samarjhola, 
Ganjam, Odisha, India
Email id: drsamarthretina@gmail.com
Published Online: 30-APR-2018
DOI: http://dx.doi.org/10.7869/djo.355
Abstract
Chloroquine and hydroxychloroquine are well known weapons in a rheumatologist’s armamentarium. Chloroquine, (N’-(7-chloroquinolin-4-yl)-N,N-diethyl-pentane-1,4-diamine) is an antimalarial drug which has been in use since the early 1950s, in the treatment of Discoid and Systemic Lupus Erythematoses, Rheumatoid Arthritis and dermal light sensitivity eruptions. Hobbs in 1959 recognised a retinopathy which was produced by the long-term administration of this drug. Since the proposal of its anti-inflammatory effect, chloroquine phosphate has been used for the treatment of dry eyes. Among the many side-effects following systemic use of chloroquine; pruritus, urticaria, alopecia, lymphedema of forearm, headache, nausea etc are noteworthy. Ophthalmological complications like bull’s eye maculopathy, keratopathy, corneal deposits have also been observed, although infrequently. Majority of the complications arise from the long-term use of the drug which leads to its accumulation in specific sites. Here, we present a rare case report of sterile corneal ulcer following prolonged use of preservative free topical chloroquine phosphate (0.03%w/v) in the form of unims.
Keywords : Chloroquine toxicity, corneal ulcer, chloroquine eye drops, chloroquine phosphate
Introduction

An elderly female patient, aged about 60 years presented to our outpatient’s department (OPD) with complaints of pain and diminution of vision in her right eye since the past few days. Visual acuity at presentation was 6/18 on Snellen’s chart. She was on topical chloroquine phosphate eye drops (0.03% w/v) prescribed to her three months earlier for dry eye. On slit lamp evaluation a large ulcer measuring about 5mm* 3.5mm was seen in the inferior half of the cornea. The margins were clearly defined and floor was clean. It was associated with minimal congestion of the surrounding conjunctiva, with the symptoms remarkably less for the size of the ulcer. It was not associated with any other pathology like foreign body, trichiasis or lagophthalmos. She had been using chloroquine eye drops for the past three months with multiple instillations every day from a single unim’s pack despite being advised for a three weeks course. Anterior segment OCT was done and a clear epithelial defect with stromal edema was seen (Figure 1). She was advised to stop the medication immediately. A bandage contact lens was placed after scraping of margins and floor of the ulcer with a sterile BP (Bard-Parker) blade no.15. The small amount of material was sent for microscopic evaluation and culture. Both were eventually found to be normal. She was started on topical moxifloxacin eye drop (0.5%), instilled every 2 hourly. The patient was followed up after a week. On slit lamp evaluation, the cornea was clear, with no epithelial staining pattern on fluorescent sodium strip (1%) staining. Anterior segment OCT was repeated. The ulcer had healed without scarring (Figure 2). The patient was followed up again after 10 days without any further complains. Thus, though the corneal ulcer was due to the long-term abuse of the drug, it was reversible on cessation of the drug, in contrast to chloroquine retinopathy which is mostly irreversible in nature.





Discussion

Chloroquine has long been in use for diseases like Rheumatoid Arthritis, Systemic Lupus Erythematosus, Dermatomyositis, Sjögren’s Syndrome, Sarcoidosis and Chronic Juvenile Arthritis.1 Chloroquine binds to deoxyribonucleic acid and gets concentrated in the pigmented tissues in the eye. It interferes with the metabolism in the ellipsoids of the rods and cones by inhibiting the enzyme diphosphopyridine nucleotide diaphorase. In bull’s eye maculopathy, there is destruction of rods and cones and dispersal of the retinal pigment. This stage is irreversible and it is therefore necessary to diagnose toxicity before it is reached. 

Long term chloroquine use has been well documented to cause corneal deposits. The pattern of the deposits was found to vary. It is seen to pass from a stage of diffuse punctate deposits, which later on aggregate into curved lines beneath the centre of the cornea to a final stage in which a denser, less regular, and greenish-yellow pigmented line appears.2 Chloroquine phosphate eye drops in dry eye has been in use due to its anti-inflammatory action, as dry eye is thought to be associated with an excessive inflammatory reaction. Chloroquine has a lysosomotropic effect and works by inhibiting the lymphocyte proliferation, phospholipase A2, antigen presentation in dendritic cells, release of enzymes from lysosomes, release of reactive oxygen species from macrophages, and production of interleukin-1 (IL-1). It also has an action on pro inflammatory cytokines, Interferon gamma, Tumor necrosis factor (TNF) alpha, IL-6 levels in peripheral blood mononuclear cells3 and causes an augmented lipopolysaccharide induced expression of TNF alpha, IL-1 alpha, IL-1 beta and IL-6 in monocytic and microglial cells.4 A non lysosomotropic anti inflammatory activity has been proposed.5 A disruption of gene transcription and m-RNA synthesis has also been reported.5-6

Conclusion

A study on topical chloroquine phosphate use for more than three weeks duration has not been reported till date. As this is a single isolated case report, we cannot comment on the long-term side effects of the topical use of chloroquine phosphate in general. However, this case report aims to warn clinicians about the possible chronic side effects of the drug. There is a need for further research on this with a larger pool of data to look into the long-term complications of chloroquine phosphate eye drops (0.03% w/v).

References
  1. Rynes RI. Antimalarial drugs in the treatment of rheumatological diseases. Br J Rheumatol 1997; 36:799-805.
  2. Van den Borne BE, Dijkmans BA, de Rooij HH, le Cessie S, Verweij CL. Chloroquine and hydroxychloroquine equally affect tumor necrosis factor- alpha, interleukin 6, and interferon- gamma production by peripheral blood mononuclear cells. J Rheumatol 1997; 24:55-60. 
  3. Park J, Kwon D, Choi C, Oh JW, Benveniste EN. Chloroquine induces activation of nuclear factor-kappaB and subsequent expression of pro- inflammatory cytokines by human astroglial cells. J Neurochem 2003; 84:1266-74. 
  4. Weber SM, Levitz SM. Chloroquine interferes with lipopolysaccharide- induced TNF-alpha gene expression by a nonlysosomotropic mechanism. J Immunol 2000; 165:1534-40. 
  5. Zhu X, Ertel W, Ayala A, Morrison MH, Perrin MM, Chaudry IH. Chloroquine inhibits macrophage tumor necrosis factor-alpha mRNA transcription. Immunology 1993; 80:122-6. 
  6. Weber SM, Chen JM, Levitz SM. Inhibition of mitogen activated protein kinase signalling by chloroquine. J Immunol 2002; 168:5303-9.
Article Options
FULL TEXT
ABSTRACT
PDF
PRINTER FRIENDLY VERSION
Search PubMed for
Search Google Scholar for
Article Statistics
CITE THIS ARTICLE
Samarth Mishra, Sudeep DasCorneal Ulcer Following Prolonged Topical Chloroquine Phosphate.DJO 2018;28:42-43
CITE THIS URL
Samarth Mishra, Sudeep DasCorneal Ulcer Following Prolonged Topical Chloroquine Phosphate.DJO [serial online] 2018[cited 2018 Jul 19];28:42-43. Available from: http://www.djo.org.in/articles/28/4/Corneal-Ulcer-Following-Prolonged-Topical-Chloroquine-Phosphate.html
Bookmark and Share